Texas, 2016

Hail in Texas, April 29, 2016

April 29, 2016 · NWS SJT · 6 events in 3 counties and zones

A pre-frontal trough and surface cold front collided with a warm, moist airmass across the Heartland and Central Texas. This collision sparked a few supercell storms that resulted in mostly large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A pre-frontal trough and surface cold front collided with a warm, moist airmass across the Heartland and Central Texas. This collision sparked a few supercell storms that resulted in mostly large hail reports. There was a report of a funnel cloud just north of Melvin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 11:13 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 29, 11:13 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1213 PM CDT FRI APR 29 2016

.AVIATION...
/18Z TAFS/

Skies are clearing from the west early this afternoon as a dryline
and Pacific cold front push east through the area. Winds will
turn from south to west/southwest and become gusty. Expect
clearing skies through the afternoon with VFR conditions from
early afternoon through the overnight hours.

&&

.PREV DISCUSSION... /issued 733 AM CDT FRI APR 29 2016/

AVIATION...
/12Z TAFS/

Low clouds are having trouble remaining continuous across the
area this morning, but will start most sites at MVFR this morning.
We may see a few thunderstorms move across area sites during the
morning to early afternoon hours. Between late morning and early
afternoon, skies will clear as a Pacific cold front/drlyine sweeps
east through the area today. Winds will turn from south/southeast
to west/southwest and gusty. Expect clearing skies from mid
morning through the afternoon with VFR conditions from late this
morning into the overnight hours. 20

PREV DISCUSSION... /issued 340 AM CDT FRI APR 29 2016/

SHORT TERM...
(Today and Tonight)

Upper low currently over the Four Corners region will move east
across southern Colorado today and into Kansas by this evening.
This will force the Pacific front/dryline east across our area
today, with a cold front dropping south across the northern half
of the CWA tonight. Convergence along the front, combined with an
increase in large-scale ascent will result in scattered showers
and thunderstorms developing to our west by daybreak, with
activity moving east across the area this morning. Far southeast
counties will likely see convection linger through late afternoon
or early evening until the Pacific front pushes off to the east.
While widespread severe weather is not expected, a few storms may
become strong to severe today, especially east of a Brownwood to
Junction line this afternoon. The main hazards will be damaging
winds and large hail.

Gusty southwest winds will develop in wake of the Pacific front
today, with strongest winds expected across the western Big
Country and Concho Valley, where sustained winds 15 to 25 mph with
gusts to 35 mph are expected. Skies will be partly to mostly
cloudy early this morning, with clearing skies from west to east
during the day. Highs today will be in the lower to middle 80s,
with lows tonight in the lower and middle 50s.

LONG TERM...
(Saturday through Thursday)

Another warm day is in store for Saturday across West Central
Texas. A cold front is forecast to make it into the Big Country
before becoming stationary. Highs will range from the mid to upper
70s across much of the Big Country, to the mid to upper 80s across
much of the rest of the forecast area. On Sunday, a cold front
will move through all the area, resulting in northeast winds of 10
to 15 mph. Increased cloud cover combined with the expected cold
air advection should result in high temperatures mainly in the
70s.

An upper level trough is forecast to swing across the Southern
Plains Monday into Tuesday, resulting in increased rain chances
for West Central Texas. Abundant cloud cover and expected showers
and thunderstorms on Monday should help to keep temperatures well
below seasonal normals. Highs will mainly be in the upper 50s to
mid 60s. Rain chances will decrease Monday night, with the best
PoPs shifting east of the forecast area.

A slow warming trend is then expected, with highs on Tuesday back
into the 70s, and into the 80s by Thursday. No rain is forecast
for the middle to latter part of the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  79  52  73 /  10   5   5  10
San Angelo 	 53  86  55  75 /  10   5   5  10
Junction 	 55  88  58  81 /  20  10   5  10

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, Apr 29, 4:34 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 AM CDT FRI APR 29 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
534 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THE EVENING
HOURS. A FEW STORMS COULD BECOME STRONG TO SEVERE. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO
MONDAY. THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 10:02 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 AM CDT FRI APR 29 2016

TXZ076-291630-
CROCKETT TX-
1102 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY
UNTIL 1130 AM CDT...

AT 1101 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
BARNHART...OR 14 MILES NORTH OF OZONA...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CROCKETT COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION
OF U.S 190 AND HIGHWAY 163.

LAT...LON 3087 10124 3093 10128 3108 10108 3093 10097
TIME...MOT...LOC 1601Z 238DEG 28KT 3092 10123
Special weather statement, Apr 29, 1:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI APR 29 2016

TXZ140-291945-
BROWN TX-
202 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 245 PM
CDT...

AT 201 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES
NORTHWEST OF EARLY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLANKET AROUND 240 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OWENS.

LAT...LON 3170 9903 3181 9908 3200 9887 3181 9874
TIME...MOT...LOC 1901Z 229DEG 15KT 3177 9897

The radar

The Dyess AFB radar (KDYX), 76 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Brown

When
April 29, 1:25 PM CST
Where
Brown County, 4.95 mi SE of May
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.940, -98.860

Funnel Cloud, McCulloch

When
April 29, 1:45 PM CST
Where
McCulloch County, 1.18 mi E of Salt Gap
Reported by
Public
Coordinates
31.300, -99.580

The public reported a rope funnel cloud just east of Salt Gap, north of Melvin.

Hail, Brown

When
April 29, 4:02 PM CST
Where
Brown County, 4.5 mi SSE of Blanket
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
31.760, -98.750

The broadcast media reported hen egg size hail busted out a vehicle window located on County Road 295.

Hail, McCulloch

When
April 29, 5:47 PM CST
Where
McCulloch County, 3.45 mi S of Brady
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.080, -99.330

Law enforcement officials reported quarter size hail along US Highway 87 about 3.5 miles south of Brady.

Hail, McCulloch

When
April 29, 6:30 PM CST
Where
McCulloch County, 3.15 mi SE of Voca
Measured
0.88 in hail
Reported by
Public
Coordinates
30.990, -99.140

The public reported dime to nickel size hail about 3 miles southeast of Voca.

Hail, San Saba

When
April 29, 7:05 PM CST
Where
San Saba County, 19.35 mi S of Sellman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.970, -99.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628650, 628648, 628653, 628655, 628654, 628652.